Missouri, 2022

Tornado and Hail in Missouri, April 30, 2022

April 30, 2022 · NWS PAH · 11 events in 3 counties and zones

A few supercell thunderstorms formed over southeast Missouri during the warmth of the afternoon. The storms gradually intensified immediately ahead of a cold front across southeast Missouri, where lower 60's dewpoints were in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$117,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few supercell thunderstorms formed over southeast Missouri during the warmth of the afternoon. The storms gradually intensified immediately ahead of a cold front across southeast Missouri, where lower 60's dewpoints were in place. Pockets of diurnal heating resulted in moderate instability, with mixed layer cape values from 1500 to 2000. A moderately strong low level southerly wind flow was adequate for a brief tornado or two. With deep-layer winds oriented perpendicular to the initiating cold front boundary, conditions were favorable for supercells capable of locally damaging winds, isolated large hail, and a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 1:47 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 30, 1:47 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
247 PM CDT Sat Apr 30 2022

.SHORT TERM...(Tonight through Sunday night)
Issued at 130 PM CDT Sat Apr 30 2022

The RAP did a good job depicting the corridor of drier air over our
CWFA centered between two low trop moist axis to our east and west.
Surface dew points have dropped into the 50s most of the area, with
a lot of debris cloudiness over the west 1/2 of the CWFA.

SPC just issued a mesoscale discussion for our area. But overall our
thinking has not changed. While there is certainly a risk for a few
severe storms, we are not expecting a big event. Better forcing for
ascent with jet dynamics stay more to our north. Not much speed
shear with flow at and above 700mb staying in the 40-45 kt range up
to near the EL. The one area we continue think might have the best
chance of isolated severe is SEMO, into briefly far west KY and the
southern tip of Illinois. This is supported by higher probabilities
seen across this area in the SSCRAM (RAP/HRRR), with the most likely
hazards marginally severe hail and high wind. After 00z, the low
level flow actually weakens with 40kts of S/SW flow dropping down to
25 kts or so. MLCAPES that peak 1500 j/kg or slightly higher in the
aforementioned areas quickly diminishes south as well. So the window
of opportunity does not seem all that long into the evening. For
storm mode, mainly clusters, or short line segments. There could
be a brief supercell storm or two, again in the favored areas
mentioned.

As the parent system to our north heads into Canada, and after the
weak front moves across the area, our chance for convection will end
from west to east tonight, with dry weather expected Sunday and
Sunday night. It will be breezy and warm Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 244 PM CDT Sat Apr 30 2022

The first of many 500 mb shortwaves will set the stage for a fairly
active week as the chance for pcpn will be on the increase during
the afternoon Monday, especially across southeast MO. The period
with Categorical PoP does not begin until Monday night as showers
and tstms will increase in coverage across the FA. Elevated CAPE
will be the greatest across southeast MO and the Purchase Region of
west KY where SPC currently has a marginal risk for severe weather.
The main hazard will be the potential for some hail. Risk for
showers and tstms then continues through Tuesday as a sfc low
pressure moves across the Ohio Valley with a trailing cold front. A
few strong to severe storms with strong winds and frequent lightning
are possible as GFS BUFKIT soundings show CAPE values around 1500-
2000 J/KG and steep mid level lapse rates. High temps during this
period will range from the mid to upper 70s for most locations.

The risk for showers and storms may linger into Wednesday morning if
the front remains close enough to the FA, especially near the TN
border. However, the more likely scenario is for the front to stall
far enough south allowing for dry air to build in as a sfc high
pressure passes by to the north. Pncpn chances will gradually lower
from north to south. Temps will also be a bit cooler with highs only
near 70 degrees.

Lower confidence once again begins Thursday as models differ in the
timing of a sfc low pressure system that looks to move through the
lower Ohio Valley. The 12z ECMWF/CMC are in better agreement
compared to the 12z GFS which remains the big outlier with pcpn
arriving early Thursday morning. While PoP chances are more likely
across western counties in the afternoon, would favor the Thursday
night into Friday time frame for when pcpn will be the most
widespread across the area. At the moment, it appears the greatest
instability will remain to our south with more organized storms;
however, it will not take much of a shift north with the sfc low to
bring the better parameters for storms into the PAH CWA. Too early
to go into details for Saturday as it is unclear how quickly pcpn
chances will diminish. High temps will range from the upper 60s to
mid 70s during the period.

&&

.AVIATION...
Issued at 130 PM CDT Sat Apr 30 2022

As a front moves into and then across the area this afternoon and
tonight, scattered to numerous showers and thunderstorms will
move across the area. We have a mention in the terminal
forecasts. Overnight, VFR conditions return as cloud cover will
be on the decrease. SSW winds 10 to 20 kts with higher
gusts will diminish as winds veer to the west generally less
than 10 kts overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...CN
LONG TERM...DW/SP
Hazardous weather outlook, Apr 30, 2:15 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
315 PM CDT Sat Apr 30 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
315 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms is possible through tonight. Some of
these storms may be severe late this afternoon and evening, mainly
across portions of southeast Missouri and southern Illinois.
Damaging winds, large hail, and isolated tornadoes will all be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible late Monday into Tuesday across the
area. A few of these storms could be strong to severe, with hail the
primary concern Monday night and gusty winds Tuesday. Lightning and
heavy downpours is also possible in any storm. The risk for
thunderstorms returns once again on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

In the hours before

Local storm report, Apr 30, 3:16 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 SSW MOUNT CARMEL      38.40N 87.78W
04/30/2022  E0.75 INCH       WABASH             IL   EMERGENCY MNGR

&&

The radar

The St Louis radar (KLSX), 191 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Carter

When
April 30, 3:34 PM CST to 3:45 PM CST
Where
Carter County, Van Buren to 5 mi ENE of Van Buren
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.000, -91.020

A severe thunderstorm tracked roughly along U.S. Highway 60 through much of Carter County. Quarter-size hail fell in Van Buren. Golf ball size hail was observed near the junction of U.S. Highway 60 and Highway 21N, several miles east-northeast of Van Buren.

Thunderstorm Wind, Carter

When
April 30, 3:38 PM CST
Where
Carter County, Van Buren
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.000, -91.020

Tree limbs from two to three inches in diameter were down. This supercell thunderstorm also produced large hail from Van Buren east-northeast along Highway 60.

Hail, Perry

When
April 30, 3:53 PM CST to 4:05 PM CST
Where
Perry County, 3 mi NW of Lithium to 2 mi NNW of Mc Bride
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.861, -89.919

Trained spotters reported large hail from quarter size to ping-pong ball size. The large hail occurred in a west to east swath around the Perryville airport. The large hail accompanied a supercell thunderstorm across northern Perry County. Damaging winds and a brief tornado occurred just slightly south of the hail swath.

Tornado, Perry

When
April 30, 4:02 PM CST to 4:03 PM CST
Where
Perry County, 1.3 mi SSW of Brewer to 1.2 mi SSW of Brewer
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
37.763, -89.929

A weak tornado briefly touched down on County Road 806 within a larger area of straight-line winds. The evidence of the weak tornado was based on the orientation of the damage. This included uprooted trees oriented to the southeast, along with lofted tin from a nearby damaged machine shed and a large two-by-four impaled into the ground. The tornado also destroyed a 30-by-50 foot machine shed near some other tree damage in the vicinity. The home next to this machine shed sustained damage to its soffit and gutters. The siding was damaged by debris. Power lines were down. A trained spotter reported seeing a funnel cloud. Peak winds were estimated near 85 mph.

Thunderstorm Wind, Perry

When
April 30, 4:02 PM CST to 4:04 PM CST
Where
Perry County, 1.2 mi SSW of Brewer to 1.1 mi S of Brewer
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
37.764, -89.928

An small area of damaging straight-line winds occurred on the west side of Interstate 55 on County Road 806. The wind damage area was about 0.4 mile wide and included many large downed trees and tree branches. There was also some shingle damage and a roof torn off a barn. A small EF-0 tornado was embedded within this damage area.

Hail, Wayne

When
April 30, 4:06 PM CST to 4:07 PM CST
Where
Wayne County, 2.37 mi WNW of Piedmont Muni Arpt to Leeper
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.133, -90.760

Ping pong ball size hail was reported on HH Highway near Clearwater Lake. Quarter size hail fell in Leeper. This swath of large hail was associated with a supercell thunderstorm over Carter County that weakened as it moved through western Wayne County.

Thunderstorm Wind, Perry

When
April 30, 4:12 PM CST
Where
Perry County, 3 mi N of Perryville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.763, -89.870

A trained spotter estimated a wind gust to 60 mph. These strong winds were associated with the supercell thunderstorm that caused significant damage and a brief tornado near Brewer.

Thunderstorm Wind, Perry

When
April 30, 4:20 PM CST
Where
Perry County, 3 mi NNW of Menfro
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
State Official
Coordinates
37.810, -89.751

A barn was leveled, and a building roof was damaged. Farm equipment was damaged. Power lines were down. This wind damage was associated with the same supercell that produced large hail, wind damage, and a brief tornado in the northwest and north central parts of Perry County.

Hail, Wayne

When
April 30, 4:36 PM CST
Where
Wayne County, Piedmont
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.170, -90.720

Hail, Wayne

When
April 30, 5:00 PM CST
Where
Wayne County, Patterson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.180, -90.570

Hail, Wayne

When
April 30, 5:10 PM CST
Where
Wayne County, Greenville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.130, -90.470

This large hail was associated with the same thunderstorm that caused large hail in Piedmont.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyThe tornado archive for Missouri, 2022Warnings in Missouri, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013201, 1013202, 1013204, 1013211, 1013214, 1013206, 1013213, 1013212, 1013208, 1013209, 1013210.